MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BIT T15, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER BIT T15, AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 705015
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/16/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a procedure an issue was observed with a pangea t15 short screwdriver shaft while using a torque limiter to place locking screws in a proximal humerus plate.After successfully placing 3-5 screws, the tip of the screwdriver shaft twisted, leaving small metal fragments in the screw head.Despite a brief 3-5 minute surgical delay to attempt removal of the fragments using a curette and bone hook, some debris remained in the patient.The surgeon expressed concern that a piece of the driver head may have cold-welded to the screw, potentially complicating future removal of the plate.Long-term complications may arise if the screw head is deformed, which would require more specialized equipment, such as a carbide drill bit or midas rex, for removal.
 
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged issue.The device inspection revealed the following: the received screwdriver was found to be broken at the tip region.The broken segment gives an impression of an oblique separation which indicates towards usage of this screwdriver in an oblique manner(non-axially), as a lever.This apparently caused the tip to break with a brittle fracture.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the issue is deemed to be user related.The nature of breakage indicates towards an inappropriate usage of the screwdriver, apparently during the surgery.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
SCREWDRIVER BIT T15, AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20456223
Report Number0008031020-2024-00514
Device Sequence Number8768164
Product Code LXH
UDI-Device Identifier07613327091649
UDI-Public(01)07613327091649(10)K1A413E
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number705015
Device Lot NumberK1A413E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/16/2024
Supplement Date Received by Manufacturer01/06/2025
Initial Report FDA Received Date10/15/2024
Supplement Report FDA Received Date01/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/17/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age57 YR
Patient SexMale